Thursday, September 28, 2023

Does Alka Seltzer Cold And Flu Night Make You Drowsy

Must read

What Is The Most Important Information I Should Know About Alka

Alka-seltzer cold and flu does it work

You should not use this medication if you are allergic to aspirin, chlorpheniramine, or phenylephrine.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Aspirin may cause serious effects on the stomach or intestines, including bleeding or perforation . These conditions can be fatal and can occur without warning while you are taking aspirin, especially in older adults.

Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye’s syndrome in children. Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis
  • heartburn, stomach pain, indigestion, ulcer, or a blockage in your stomach or intestines
  • kidney or liver disease

The Skeptical Cardiologist Has Some Seasonally

Little has changed in the $8 billion world of useless and confusing over-the-counter cold, flu, and sinus medications since the Skeptical Cardiologist first tackled What Cold Medications Are Safe For My Heart in 2015.

I still advise avoiding combination OTC cold meds and utilizing specific medications for specific symptoms.

The original post covers most of the usual suspects in this mostly useless arena. I with comments on a few additional OTC components. That post on Alka-Seltzer, phenylephrine, and doxylamine is included below.

Alka-Seltzer Plops Into the OTC Cold Market

I had always viewed Alka-Seltzer as an effervescent tablet for acid reflux, but the brand has moved aggressively into the bewildering morass of OTC cold meds. Indeed, when Alka-Seltzer began in 1931, it was a combination of aspirin and sodium bicarbonate marketed for upset stomachs. Popular commercials from the 1960s featured the catchy jingle Plop, plop, fizz, fizz. Oh what a relief it is often sung by Speedy, an odd anthropomorphic creature with an Alka-Seltzer thorax and cap.

Recently, I received a request from an out-of-town guest who was suffering from a cough and upper respiratory infection to purchase Alka-Seltzer Plus in the form of a tablet that dissolves in hot water.

At his request, Alka-Seltzer Plus Day Multi-Symptom Cold and Flu was purchased at the local Walgreens.

The ingredients are typical for many of the Alka-Seltzer products:

  • Dextromethorphan

This Is The Only Medicine I Take When I Have A Cold

Alka-Seltzer Plus Night Cold Formula is the only medicine I take, at night time, when I have a cold !For: Nasal congestion, cough, runny nose headaches, body aches & sore throatI like Alka-Seltzer Plus Night Cold Formula because it’s so hard to sleep when your congested & coughing. For some reason I get totally blocked up when I get a cold! Alka-Seltzer Plus Night Cold Formula seems to get rid of alot of the phlem. This medicine also relaxes me so I can actually fall asleep! If you can’t sleep when your sick it’s hard to get better!I also have sleep apnea which is not fun when you have a cold & can’t breathe but it doesn’t seem to bother me too much when I take Alka-Seltzer Plus Night Cold Formula. I sleep like a baby! Great stuff!Does make you drowsy so take it early enough in the night so when you awake it’s worn off and you feel refreshed. Do not drive or operate machinery-alcoholic drinks may increase effects of drowiness

goodwino

Recommended Reading: Best Otc Cold And Flu Meds

Can I Take Daytime Alka

ALKA-SELTZER PLUSî MAXIMUM STRENGTH DAY & NIGHT COLD & FLU POWERMAXî GELS. When you need daytime and nighttime relief from your cold and flu symptoms â so you can tackle the next day â turn to Alka-Seltzer Plusî Maximum Strength Day & Night Cold & Flu PowerMaxî Gels for concentrated power in a 25% smaller pill.

What Drugs And Food Should I Avoid While Taking Alka

Alka Seltzer Tablets Cold And Flu

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Drinking alcohol can increase certain side effects of this medication. Alcohol may also increase your risk of stomach bleeding while you are taking aspirin.

Ask a doctor or pharmacist before using any other cold, allergy, cough, or sleep medicine. Aspirin , antihistamines, and decongestants are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an aspirin, ASA, an antihistamine, or a decongestant.

Read Also: Flu Vaccine Mechanism Of Action

Not Sure It Is Worth The Taste

I absolutely hate taking any kind of liquid medicines. Give me a pill any day, I just canât take the liquids without gagging. But my mom swears by the Alka-Seltzer Plus Cold & Cough, and says it works really well without the nastiness of liquid medicines. ugh. I am really not sure about that. I found the taste to be horrible, and on top of that, you have to consume way more than you would with a regular liquid medication. It was REALLY hard to get it all down. And it left a nasty after taste in my mouth as well. Blech. Over all it was just ok as far as relieving my symptoms. It did help with the aches and pains, but as far as the congestion or cough, it really didnât do much for me at all. Well, it did maybe temporarily, like most medications. But after about an hour or so the cough and congestion seemed to kick right back in full force. I just donât think I can balance out the taste vs the benefits on this one. I would rather gag down some nyquil and at least get a couple hours relief compared to this stuff.

snoopyh77

What Is Acetaminophen And Phenylephrine

Acetaminophen is a pain reliever and a fever reducer.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .

Acetaminophen and phenylephrine is a combination medicine used to treat headache, fever, body aches, stuffy nose, and sinus congestion caused by allergies, the common cold, or the flu.

Acetaminophen and phenylephrine may also be used for purposes not listed in this medication guide.

Read Also: Does Medicaid Cover Flu Shots At Cvs

What Should I Discuss With My Healthcare Provider Before Taking This Medicine

You should not use this medication if you are allergic to acetaminophen, dextromethorphan, or pseudoephedrine.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

It is not known whether acetaminophen, dextromethorphan, and pseudoephedrine will harm an unborn baby. Do not use this medicine without a doctors advice if you are pregnant.

This medication may pass into breast milk and may harm a nursing baby. Decongestants may also slow breast milk production. Do not use this medicine without your doctors advice if you are breast-feeding a baby.

Artificially sweetened cold medicine may contain phenylalanine. If you have phenylketonuria , check the medication label to see if the product contains phenylalanine.

You May Like: Cold And Flu Medicine Behind The Counter

How To Use Alka

1990s TV Commercials: Volume 450

See also Warning section.

If you are taking the over-the-counter product, read and follow all directions on the package label. If your doctor has prescribed this medication for you, take as directed by your doctor. If you have any questions, consult your doctor or pharmacist.

Take this medication by mouth with or without food or as directed by your doctor. If stomach upset occurs, it may help to take this medication with food or milk. Drink plenty of fluids when you use this medication unless otherwise directed by your doctor. The fluid will help loosen the mucus in your lungs.

If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.

If you are taking extended-release capsules, swallow them whole. Do not crush or chew extended-release capsules or tablets. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

If you are taking the chewable form of this medication, chew it thoroughly before swallowing.

You May Like: Costco Pharmacy Flu Shot Price

Drugs And Foods To Avoid

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Do not also use other medicines that contain acetaminophen, a cough suppressant, a decongestant, or an antihistamine . You may be getting more than a safe amount of these medicines.
  • Tell your doctor if you use anything else that makes you sleepy. Some examples are allergy medicine, narcotic pain medicine, and alcohol.
  • Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver, and alcohol can increase this risk. If you regularly drink three or more alcoholic drinks every day, do not take any medicines that contain acetaminophen without asking your doctor.

What Are The Side Effects Of Alka

Get emergency medical help if you have any of these signs of an allergic reaction: hives difficulty breathing swelling of your face, lips, tongue, or throat.

Stop using this medicine and call your doctor at once if you have:

  • bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
  • chest pain, rapid pulse, fast or uneven heart rate
  • ringing in your ears, severe headache, confusion, hallucinations, severe nervousness, feeling like you might pass out
  • tremor, seizure

Common side effects may include:

  • dizziness, drowsiness, blurred vision
  • dry mouth, nose, or throat
  • heartburn, nausea, diarrhea, constipation, upset stomach
  • feeling nervous, restless, or irritable or
  • sleep problems .

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Dont Miss: What Medication Is Good For Flu

Read Also: When Is Flu Vaccine Given

If Experienced These Tend To Have A Severe Expression I

  • very low levels of granulocytes, a type of white blood cell
  • low levels of white blood cells
  • low levels of a type of white blood cell called neutrophils
  • vocal cord swelling
  • damage to the liver and inflammation
  • inflammation of the skin due to an allergy
  • a skin disorder with blistering and peeling skin called toxic epidermal necrolysis
  • a skin disorder with blistering and peeling skin called Stevens-Johnson syndrome
  • a type of allergic reaction called angioedema
  • a type of bumpy skin rash called a maculopapular rash
  • a type of skin disorder called acute generalized exanthematous pustulosis
  • Also Check: What Does Sinus Bradycardia Mean

    How Do The Active Ingredients In These Alka

    Amazon.com: Alka

    Alka-Seltzer Original contains 324mg of aspirin as its main active ingredient. Aspirin belongs to a group of medicines called non-steroidal anti-inflammatory drugs . These types of drugs work to relieve pain and inflammation, and can also reduce a high temperature.

    These Alka-Seltzer tablets also contain sodium hydrogen carbonate and citric acid. These ingredients work as antacids, providing symptomatic relief against heartburn and indigestion by neutralising acid in the stomach.

    Read Also: How To Tell If Itâs A Cold Or Flu

    Don’t Miss: Can You Get A Flu Shot While On Methotrexate

    What Happens If I Miss A Dose

    Since Alka-Seltzer Plus Night-Time Cold & Flu is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

    Before Taking This Medicine

    You should not use this medicine if you are allergic to acetaminophen, dextromethorphan, doxylamine, or phenylephrine.

    Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, and tranylcypromine.

    Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

    It is not known whether this medication will harm an unborn baby. Do not use this medicine without a doctor’s advice if you are pregnant.

    Alka-Seltzer Plus Night-Time Cold & Flu may pass into breast milk and may harm a nursing baby. Antihistamines and may also slow breast milk production. Do not use this medicine without a doctor’s advice if you are breast-feeding a baby.

    Read Also: Can I Get A Doctors Note For The Flu

    What Should I Avoid While Taking This Medicine

    Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

    This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

    Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen.

    What Should I Avoid While Taking Alka

    Buster Keaton Compilation Of Hilarious Commercials Alka Seltzer, Shamrock Oil, And More!

    Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

    Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen, and can increase certain side effects of doxylamine.

    This medicine may cause blurred vision or impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

    You May Like: Does Cvs Have The Flu Mist

    What Are Some Other Side Effects Of This Drug

    All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:

    • Not able to sleep.
    • Feeling sleepy.

    These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

    You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.

    What Should I Know About Alka

    What should I know about Alka-Seltzer Plus Cold before taking it? Before taking Alka-Seltzer Plus Cold, you should know that this name refers both to the original product and to a family of products with an assortment of active ingredients to tackle a variety of cold symptoms. Be sure to read each package label carefully to determine what medicines are in the Alka-Seltzer Plus Cold version you plan to take. The original Alka-Seltzer Plus Cold product contains aspirin, for example which should not be given to children or teens recovering from flu or chicken pox, in order to avoid a potentially serious reaction. Some other products in the line, such as Alka-Seltzer Plus Cold & Cough, use acetaminophen instead of aspirin to reduce fever and pain. While acetaminophen is generally safe in moderate doses, it could damage your liver if you take more than the maximum recommended dosage per day, combine the product with others containing acetaminophen or take the product if you drink three or more alcoholic beverages daily. Other Alka-Seltzer Plus Cold products also contain ingredients that warrant caution. For instance, you should talk to your doctor before taking Alka-Seltzer Plus Night Cold formula if you take drugs for diabetes, gout or arthritis or to thin your blood.Continue reading > >

    You May Like: Is The Quadrivalent Flu Shot Better

    What Is Acetaminophen Dextromethorphan Doxylamine And Phenylephrine

    Acetaminophen is a pain reliever and fever reducer.

    Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.

    Doxylamine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

    Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .

    Acetaminophen, dextromethorphan, doxylamine, and phenylephrine is a combination medicine used to treat headache, fever, body aches, cough, runny nose, sneezing, itching, and watery eyes caused by allergies, the common cold, or the flu.

    This medicine will not treat a cough that is caused by smoking, asthma, or emphysema.

    Acetaminophen, dextromethorphan, doxylamine, and phenylephrine may also be used for purposes not listed in this medication guide.

    More articles

    Popular Articles